Alert archive / Kentucky / River Flood Warnings in 2022
River Flood Warning 2, NWS Charleston, WV
NWS Charleston, WV issued this river flood warning at Jan 2, 2022, 2:39 PM EST for Martin County, Pike County, Kentucky; Mingo County, West Virginia. It was in force for 8 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 2, 2022, 2:39 PM EST (19:39 UTC)
- Expired
- Jan 2, 2022, 10:30 PM EST
- In force
- 8 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Martin County, KY, Pike County, KY, Mingo County, WV
The radar
The Charleston,WV radar (KRLX), 86 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tug Fork River at Williamson (WILW2).
- Action stage
- 25 ft
- Minor stage
- 27 ft
- Moderate stage
- 32 ft
- Major stage
- 42.7 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03213700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
903
WGUS41 KRLX 021939
FLWRLX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
239 PM EST Sun Jan 2 2022
...The National Weather Service in Charleston WV has issued a Flood
Warning for the following rivers in Kentucky...West Virginia...
Tug Fork River At Williamson affecting Pike, Mingo and Martin
Counties.
For the Tug Fork River...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
Additional information is available at www.weather.gov/rlx.
The next statement will be issued late tonight at 245 AM EST.
&&
KYC159-195-WVC059-030745-
/O.NEW.KRLX.FL.W.0002.220102T1939Z-220103T1500Z/
/WILW2.1.ER.220102T1813Z.220103T0000Z.220103T1220Z.NO/
239 PM EST Sun Jan 2 2022
...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON THROUGH MONDAY
MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Tug Fork River At Williamson.
* WHEN...From this afternoon to late tomorrow morning.
* IMPACTS...At 28.0 feet, The Water treatment plant flood gate in
Williamson is closed.
At 29.5 feet, The railroad yard in Williamson is affected. Route
612 near Turkey Creek in South Williamson floods. Also, low areas
next to the river outside the flood walls of Williamson West
Virginia and South Williamson Kentucky are flooded.
* ADDITIONAL DETAILS...
- At 2:00 PM EST Sunday the stage was 27.4 feet.
- Forecast...The river is expected to rise to a crest of 29.5
feet this evening. It will then fall below flood stage
tomorrow morning.
- Flood stage is 27.0 feet.
- Flood History...This crest compares to a previous crest of
29.5 feet on 10/17/1989.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3766 8220 3757 8229 3775 8244 3775 8227
$$1 follow-up statement
885
WGUS81 KRLX 030330
FLSRLX
Flood Statement
National Weather Service Charleston WV
1030 PM EST Sun Jan 2 2022
...The Flood Warning is cancelled for the following rivers in
Kentucky...West Virginia...
Tug Fork River At Williamson affecting Pike, Mingo and Martin
Counties.
KYC159-195-WVC059-030430-
/O.CAN.KRLX.FL.W.0002.000000T0000Z-220103T0330Z/
/WILW2.1.ER.220102T1813Z.220103T0000Z.220103T1220Z.NO/
1030 PM EST Sun Jan 2 2022
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Tug Fork River At Williamson.
* ADDITIONAL DETAILS...
- At 10:00 PM EST Sunday the stage was 26.3 feet.
- Recent Activity...The river fell below flood stage at 9:00
PM.
- Forecast...The river is expected to continue to fall slowly
overnight and then more rapidly on Monday.
&&
LAT...LON 3766 8220 3757 8229 3775 8244 3775 8227
$$
GWWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this river flood warning went out at Jan 2, 2:25 PM EST, 14 minutes earlier.
Area forecast discussion, Jan 2, 2:25 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
225 PM EST Sun Jan 2 2022
.SYNOPSIS...
Scattered rain showers transition to snow tonight with light
accumulations across the low lands and accumulating snow along
higher terrain. High pressure returns early in the work week.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 130 PM Sunday...
Retained Winter Weather Advisory for the eastern mountains
tonight through Monday morning.
Winter weather impacts will be the main challenge in the forecast
through Monday morning as a storm system tracks across the
Mississippi Valley to east coast. The best chances to see snow
remains across the mountains with higher uncertainty across the low
land areas. The peak timing for this event will be late evening
through the early morning commute.
This afternoon scattered rain showers continue to develop through
the evening as a moist boundary stalls overhead and short waves
propagate southward along an upper level trough. The dynamics begin
to change when the closed low over Arkansas, in the base of the
upper trough, begins to lift as it crosses to the Tennessee
Valley this evening. The associated surface low develops ahead
of the upper core. With the main dynamics of the storm being
located this far south, the main impacts will be confined to the
mountains. The general set up for accumulating snow focuses
along a cold front that pushes across the region from the Ohio
Valley into a warmer air mass, which slows late tonight as the
storm system stacked along the eastern seaboard. Light snow
showers are possible across much the CWA overnight, however
amounts will be relatively light.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 225 PM Sunday...
High pressure builds into the lower levels Monday night into
Tuesday, then gradually shifts eastward. Drier air accompanying
the high pressure will allow for a tranquil start to the work
week. While dry weather is expected to continue until at least
Wednesday morning, a shortwave trough will be approaching from
the west as the associated low moves into the Great Lakes
region. This system is projected to bring a cold front towards,
and then through, the CWA Wednesday into Wednesday night as the
parent low continues to track east towards northern New England.
Little precipitation is expected to occur as the front crosses
through. Any precipitation that does occur should fall as rain
in the lowlands, while the mountains should receive a rain/snow
mix or snow.
Temperatures start out slightly cooler than normal Monday night,
then warm above normal for Tuesday and Wednesday. Temperatures fall
again behind the cold front, with seasonably cold lows projected for
Wednesday night.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 225 PM Sunday...
Models agree on a drier start to the day Thursday, then bring
precipitation back into the area from Thursday afternoon into
Friday as an upper level trough progresses eastward overhead.
That being said, there are some differences in how the models
handle the low pressure system(s) passing by during that time.
The GFS shows wraparound moisture from a low pressure system to
our north bringing precipitation into the area; however, the
ECMWF and Canadian keep this system further north and instead
show a second low moving in from the south and then crossing
through the CWA.
On Thursday, snow or a rain/snow mix is expected across the
majority of the area, though to rain may occur to the southeast
in the afternoon. Precipitation should then become all snow as
temperatures fall Thursday night. Snow showers are projected to
continue into Friday, though coverage should greatly diminish
during the morning.
Models come into better agreement for the remainder of the long term
period, indicating drier weather returns by the end of Friday
and continues through the first half of the weekend as high
pressure builds in to the area. Another system is then expected
to bring precipitation back into the area for the latter half
of the weekend.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 130 PM Sunday...
IFR to MVFR conditions are expected through the next TAF package
as two frontal systems moves across. A weak boundary currently draped
across line from Elkins to Charleston will slowly push
southward through the evening. Rain can be expected along this
boundary with scattered showers surrounding. A cold front along
the Ohio Valley drops south this evening and overnight with
snow expected as it moves through. Winds will generally be out
of the west to northwest with gusts along the fronts.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...
FORECAST CONFIDENCE: Medium to low.
ALTERNATE SCENARIOS: Timing or reductions back to IFR or LIFR
could differ from TAFs.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EST 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00
CRW CONSISTENCY H H H H H H H M M M M M
HTS CONSISTENCY M H H H H H H L L L M M
BKW CONSISTENCY M H H H H H H M M M M H
EKN CONSISTENCY M M M M H H H L L L L M
PKB CONSISTENCY H H L H H H H H M M M M
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z MONDAY...
IFR to MVFR conditions expected along and near the mountains.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory from 10 PM this evening to 11 AM EST
Monday for WVZ033-034-515>526.
OH...None.
KY...None.
VA...Winter Weather Advisory from 10 PM this evening to 11 AM EST
Monday for VAZ003-004.
&&
SYNOPSIS...07/JLB
NEAR TERM...07/ARJ
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...07Hazardous weather outlook, Jan 2, 2:39 PM EST, 0 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 239 PM EST Sun Jan 2 2022 KYZ105-WVZ005-013>016-018-024>030-039-040-031945- Lawrence KY-Wayne-Lincoln-Putnam-Kanawha-Roane-Calhoun-Mingo-Logan- Boone-Clay-Braxton-Gilmer-Lewis-Upshur-Barbour- 239 PM EST Sun Jan 2 2022 This Hazardous Weather Outlook is for portions of northeast Kentucky, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Rain transitions to snow tonight into Monday morning. This combined with any ponding water freezing overnight could cause slick spots on roadways. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Minor snow accumulations are possible in the lowlands. The bulk of the snow will fall through Monday morning. Any snow may cause slick spots on roadways and walkways. A winter weather advisory may be needed for certain areas. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-034-515>526-031945- Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 239 PM EST Sun Jan 2 2022 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 AM EST MONDAY... This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Rain transitions to snow tonight with minor accumulations. This combined with any ponding water freezing overnight could cause slick spots on roadways. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. The bulk of the snowfall will fall during Monday morning with the higher snowfall amounts confined to the higher elevations. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-017-019-020-031-032- 031945- Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants- Tyler-Wirt-Ritchie-Doddridge-Harrison-Taylor- 239 PM EST Sun Jan 2 2022 This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Freezing temperatures overnight could cause slick spots on wet roadways. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Slick spots on roadways may be possible during the Monday morning commute. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 7:34 PM EST | Special Weather Statement | RLX | McDowell | 41 min |
| Jan 1, 8:01 PM EST | Special Weather Statement | RLX | McDowell | 44 min |
| Jan 1, 11:59 PM EST | Areal Flood Warning | RLX | Barbour, Randolph, Upshur | 9 hr |
| Jan 2, 12:28 AM EST | Areal Flood Warning | RLX | Boone, Fayette, Logan, McDowell, Mingo, Raleigh and 1 more | 8 hr |
| Jan 2, 1:49 AM EST | Areal Flood Warning | RLX | Cabell, Mason, Putnam | 7 hr |
| Jan 2, 2:13 AM EST | Areal Flood Warning | RLX | Doddridge, Pleasants, Tyler | 18 hr |
| Jan 2, 2:57 AM EST | Winter Weather Advisory | RLX | Boone, Clay, Fayette, Kanawha, Logan, McDowell and 7 more | 32 hr |
| Jan 2, 8:45 AM EST | Areal Flood Warning | RLX | McDowell | 3 hr |
| Jan 2, 4:54 PM EST | Winter Storm Warning | RLX | McDowell, Pocahontas, Raleigh, Wyoming | 18 hr |
Nearby
River Flood Warnings in Kentucky, 2022River Flood Warnings in West Virginia, 2022Every river flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.